Thunderstorm Wind, McLean
- When
- April 6, 4:19 PM CST to 4:22 PM CST
- Where
- McLean County, 0.47 mi W of Garrison
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.650, -101.430
Weak instability combined with strong upper level winds to produce isolated thunderstorms with gusty winds over central North Dakota. The strongest wind gust of 60 mph was recorded at Coleharbor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Weak instability combined with strong upper level winds to produce isolated thunderstorms with gusty winds over central North Dakota. The strongest wind gust of 60 mph was recorded at Coleharbor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 6, 2:36 PM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 336 PM CDT WED APR 6 2016 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 318 PM CDT WED APR 6 2016 CONTINUING LIGHT SNOW AND THUNDERSTORM POTENTIAL THIS AFTERNOON...AND POSSIBLE NEAR CRITICAL FIRE WEATHER CONDITIONS THURSDAY HIGHLIGHT THE SHORT TERM. THE 15-19 UTC HIGH RESOLUTION SUITES PROPAGATE THE BAND OF LIGHT SNOW ACROSS CENTRAL NORTH DAKOTA INTO THE TURTLE MOUNTAINS THROUGH THE JAMES RIVER VALLEY THROUGH THE AFTERNOON...WITH DIURNAL CELLULAR CONVECTION DEVELOPING BEHIND THE BAND. THE 16-18 UTC RAP CONTINUE TO SUGGEST 200-600 J/KG OF ML CAPE BUILDING THIS AFTERNOON ACROSS CENTRAL NORTH DAKOTA...GENERALLY ACROSS THE HIGHWAY 83 CORRIDOR...AND POSSIBLY INTO THE FAR NORTHWEST. DEEP LAYER SPEED SHEAR IS QUITE HIGH...AROUND 50-60 KTS...GIVEN STRONG WINDS THROUGHOUT THE TROPOSPHERE. WHEN COUPLED WITH LOW FREEZING LEVELS...SMALL HAIL AND LOCALLY STRONG WINDS ARE POSSIBLE THROUGH SUNSET. SEE THE FIRE WEATHER DISCUSSION BELOW FOR DETAILS REGARDING POTENTIAL NEAR CRITICAL FIRE WEATHER CONDITIONS ON THURSDAY. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 318 PM CDT WED APR 6 2016 A BRIEF WARM UP INTO SATURDAY HIGHLIGHTS THE EXTENDED FORECAST. THE 12 UTC GLOBAL SUITES ARE IN AGREEMENT ON A SHORTWAVE RIDGE BUILDING INTO THE NORTHERN PLAINS ON SATURDAY...SUPPORTING THE POTENTIAL FOR WIDESPREAD HIGHS IN THE 60S AND POSSIBLY 70S WEST OF US HIGHWAY 83. SATURDAY WILL HAVE TO BE MONITORED FOR POSSIBLE NEAR CRITICAL FIRE WEATHER CONDITIONS WITH STRONG SOUTHERLY WINDS POSSIBLE AHEAD OF THE SURFACE TROUGH ACROSS EASTERN MONTANA. THEREAFTER....THE UPPER LEVEL PATTERN TRANSITIONS TO NORTHWEST ALOFT...MARKING A POSSIBLE RETURN TO NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 318 PM CDT WED APR 6 2016 MVFR/IFR CONDITIONS IN SNOW AT KJMS THIS AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BEHIND THIS INITIAL BAND...POTENTIALLY IMPACTING KISN/KDIK/KMOT/KBIS. STRONG NORTHWEST WINDS WITH GUSTS OF 30-40KTS ALSO DEVELOPING AT THESE TERMINALS THIS AFTERNOON INTO THE EVENING. && .FIRE WEATHER... ISSUED AT 318 PM CDT WED APR 6 2016 NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THURSDAY GENERALLY ALONG AND WEST OF US HIGHWAY 83. STRONG NORTHWEST WINDS SUSTAINED AROUND 25 MPH WITH GUSTS TO 35 MPH ARE POSSIBLE...COUPLED WITH AFTERNOON MINIMUM RELATIVE HUMIDITY LEVELS NEAR 20 PERCENT. SHOULD THIS FORECAST TREND CONTINUE...FIRE WEATHER HEADLINES MAY BE NEEDED FOR THURSDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR NDZ001- 002-009-010-017-018-031>033-040-041-043-044. && AYD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 349 PM CDT WED APR 6 2016 NDZ001-002-009-010-017-018-031>033-040-041-043-044-072100- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 349 PM CDT WED APR 6 2016 /249 PM MDT WED APR 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR WESTERN NORTH DAKOTA THIS AFTERNOON AND EARLY EVENING. SEE WEATHER.GOV/BIS FOR DETAILS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTHWEST THIS AFTERNOON AND EARLY EVENING. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FIRE WEATHER CONCERNS MAY BE ELEVATED THURSDAY...SATURDAY AND SUNDAY DUE TO BREEZY AND DRY WEATHER...ESPECIALLY IN SOUTHWEST NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ004-005-012-013-023-025-036-037-047-048-050-051-072100- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN- LOGAN-LA MOURE-MCINTOSH-DICKEY- 349 PM CDT WED APR 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FIRE WEATHER CONCERNS MAY BE ELEVATED THURSDAY...SATURDAY AND SUNDAY DUE TO BREEZY AND DRY WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003-011-019>022-034-035-042-045-046-072100- RENVILLE-WARD-MERCER-OLIVER-MCLEAN-SHERIDAN-MORTON-BURLEIGH-GRANT- SIOUX-EMMONS- 349 PM CDT WED APR 6 2016 /249 PM MDT WED APR 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FIRE WEATHER CONCERNS MAY BE ELEVATED THURSDAY...SATURDAY AND SUNDAY DUE TO BREEZY AND DRY WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AYD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT WED APR 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HIGH SUST WINDS 30 W CROSBY 48.91N 103.96W
04/06/2016 M40 MPH DIVIDE ND MESONET
GUST TO 51 MPH
&&
MMATHEWSThe Minot AFB radar (KMBX), 93 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630006, 630007, 630008.